Alert archive / Indiana / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this red flag warning at Oct 29, 2024, 2:56 AM EDT for 14 counties in Indiana. It took effect at Oct 29, 2024, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2024, 2:56 AM EDT (06:56 UTC)
- In effect from
- Oct 29, 2024, 1:00 PM EDT
- Expired
- Oct 29, 2024, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Indianapolis, IN
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Parke County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS83 KIND 290656 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 256 AM EDT Tue Oct 29 2024 INZ021-028>031-035>041-043-044-291700- /O.UPG.KIND.FW.A.0001.241029T1700Z-241030T0000Z/ /O.NEW.KIND.FW.W.0001.241029T1700Z-241030T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Vermillion-Parke- 256 AM EDT Tue Oct 29 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR FOR CRITICAL FIRE WEATHER CONDITIONS... The National Weather Service in Indianapolis has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Counties north of I-70. * TIMING...Tuesday afternoon into early Tuesday evening. * WINDS...Southwest 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 30 percent. * TEMPERATURES...Up to 82. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
248 WWUS83 KIND 291338 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 938 AM EDT Tue Oct 29 2024 INZ021-028>031-035>041-043-044-300000- /O.CON.KIND.FW.W.0001.241029T1700Z-241030T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Vermillion-Parke- 938 AM EDT Tue Oct 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS... The National Weather Service in Indianapolis has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Counties north of I-70. * TIMING...Tuesday afternoon into early Tuesday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 30 percent. * TEMPERATURES...Up to 82. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
661 WWUS83 KIND 300003 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 803 PM EDT Tue Oct 29 2024 INZ021-028>031-035>041-043-044-300115- /O.EXP.KIND.FW.W.0001.000000T0000Z-241030T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Vermillion-Parke- 803 PM EDT Tue Oct 29 2024 ...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER CONDITIONS... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 29, 1:16 AM EDT, 1 hour 40 minutes earlier. Its key messages:
- Near record warmth Tuesday and Wednesday along with wind gusts of 35 to 45 mph.
- Elevated fire weather concerns tomorrow due to winds greater than 25MPH and RH values nearing 30%.
- Rain expected for Halloween, most likely period of rain during the morning to early afternoon
Area forecast discussion, Oct 29, 1:16 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 116 AM EDT Tue Oct 29 2024 .KEY MESSAGES... - Near record warmth Tuesday and Wednesday along with wind gusts of 35 to 45 mph. - Elevated fire weather concerns tomorrow due to winds greater than 25MPH and RH values nearing 30%. - Rain expected for Halloween, most likely period of rain during the morning to early afternoon && .FORECAST UPDATE... Issued at 951 PM EDT Mon Oct 28 2024 Skies were mostly cloudy across central Indiana this evening. The clouds and a southeast wind were keeping temperatures in the 60s. Forecast is in good shape. Upped sky cover some based on latest trends on satellite and observations. Lowered wind gusts some as feel the inversion will be strong enough that winds will initially have a harder time mixing down. Gusts will be on the increase though even by sunrise. With clouds and winds, temperatures won't fall nearly as much as previous nights. Lows in the upper 50s to lower 60s most areas still look good. && .SHORT TERM (This evening through Tuesday)... Issued at 253 PM EDT Mon Oct 28 2024 Rest of Today and Tonight... Surface high pressure has begun shifting off to the east, aided by the deepening of the west coast trough. This will allow for the return of S/SW flow and a warming trend across the Ohio Valley. Central Indiana's first noticeable change from the shift in high pressure is the emergence of mid to upper level cloud decks upstream of the trough. Despite a dry PBL, and soil moisture, this cloud cover has limited temperature gains slightly this afternoon, with temperatures currently in the upper 60s. There are still a few more hours of diurnal warming available, of which should allow a few locations to reach or exceed 70. Overnight, a warm front will emerge out ahead of a developing nocturnal LLJ. This along with continued cloud cover should keep the PBL from decoupling, leading to non-climatological gusts overnight. Model soundings should mixing to around 2000ft overnight, which should result in gusts to around 20kts. All of this should also limit diurnal cooling overnight, with lows expected to be only in the low 60s. Tuesday... High pressure will continue to push eastward as WAA over the Appalachian region builds the upper level ridge. By Tuesday morning most of central Indiana, will be well within a strong corridor of S/SW flow between a developing low to the west and the aforementioned eastern CONUS high. Model soundings reaffirm a very dry near surface layer from the antecedent subsidence with due points starting in the upper 50s. However as near surface lapse rates become dry- adiabatic, and subsequent mixing increases, dew points should fall into the upper 40s to low 50s. There is still some uncertainty on surface temperatures tomorrow afternoon. A dry slot will advect into the region late tonight into tomorrow morning, clearing much of the cloud cover. However, by tomorrow afternoon, cloud debris from upstream cyclogenesis/lift could lead to an increase in upper level cloud cover by the afternoon. If cloud cover remains diffuse, highs in the low 80s are likely across much central Indiana; on the contrary if cloud cover increases quickly in the afternoon temperatures may only get into the upper 70s. As mentioned, winds are expected to increase overnight, and then oncer again tomorrow afternoon. The LLJ from tonight will weaken some through daytime processes, but should remain around 40kts. Most of the CAMs show dry adiabatic lapse rates through the PBL, with PBL tops between 4-5kft. This should allow for momentum transfer of at least 35kts tomorrow afternoon, with occasional higher gusts. && .LONG TERM (Tuesday night through Monday)... Issued at 253 PM EDT Mon Oct 28 2024 An increasingly amplified upper level regime for much of the extended period leading to a little bit of everything later this week and through the weekend. There is potential for record highs Wednesday along with strong winds...rain and a few storms for Halloween then a warm start to November to follow along with hints in the 7-10 day period of a wetter and more unsettled pattern developing. Tuesday Night through Thursday Night Breezy conditions will linger Tuesday night after the stronger wind gusts anticipated for earlier in the day. The surface pressure gradient will remain tight across the region with high pressure located over the Carolinas and a cold front back across the upper Midwest. Model soundings show the boundary layer mixing efficiently again on Wednesday which will translate to stronger gusts again during peak heating. The presence of a broad low level jet extending from the Great Lakes southwest into the central Plains will only further aid in stronger surface gusts...likely peaking at 40-45mph at times Wednesday afternoon. Besides the wind...temperatures will remain a primary focus as well with low level thermals again showing record highs in the low 80s are likely to be threatened. The combination of the dry antecedent near surface layer and gusty S/SW flow would support highs potentially exceeding guidance as well. The record high for KIND for Wednesday is 82 from 1950. Confidence continues to grow in a more open upper level wave tracking from the northern Rockies into the Great Lakes by late Thursday...translating into a more progressive cold frontal passage through the Ohio Valley that will focus more from the early morning through the first half of the day. Cannot rule out a few rumbles of thunder but overall instability parameters are unimpressive. Most locations will see a quarter to half inch by the time rain ends... certainly not amounts that will aid the ongoing drought conditions but welcomed nonetheless. The earlier frontal passage would mean rain would be out of the area for activities Thursday evening with primary impacts being continued breezy conditions and temperatures falling into the upper 50s and lower 60s. Friday through Monday The passage of the upper wave to the north of the region will keep a general southwest flow aloft and ultimately lead to a glancing blow to cooler air for Friday. Another broad area of high pressure will expand across the region Friday into the weekend with return flow developing as early as Saturday night as the high shifts east into New England. Highs will recover back into the upper 60s and lower 70s by Sunday and Monday. The upper level pattern will undergo a transition late weekend into early next week as a broad...deep trough develops over the western part of the country. Model differences remain with respect to how amplified the western trough becomes and ultimately...how quickly pieces of energy aloft eject out of the trough and kick east towards the Midwest and Great Lakes. There is potential for rain to move into the region as early as Sunday but expect the greatest impacts from rain would likely hold off until early next week as the upper level pattern fully amplifies. There does appear to be a few opportunities for more widespread rainfall by early next week with a flow pattern aloft that would support Pacific moisture being transported into the Ohio Valley overtop of a low level fetch with some influence out of the Gulf of Mexico. Still a lot of details to be fleshed out but appears to be one of the better signals for rain that we have seen locally in a while. && .AVIATION (06Z TAF Issuance)... Issued at 114 AM EDT Tue Oct 29 2024 Impacts: - Non-convective low level wind shear through 12Z - Wind gusts to 35kts this afternoon at LAF, lower elsewhere Discussion: VFR conditions expected through the TAF period with scattered high clouds along with some diurnal cu this afternoon. A 45kt LLJ at 020 will continue to create LLWS through 12Z when surface gusts are expected to increase along with a gradual weakening of the LLJ. Southerly wind gusts to 35kts expected from 14Z to 00Z at LAF, closer to 30kts elsewhere. && .FIRE WEATHER... Issued at 253 PM EDT Mon Oct 28 2024 As mentioned in the short term discussion, a shortwave will strengthen throughout tonight into tomorrow, tightening the pressure gradient and creating windy conditions. Confidence is high in gusts of at least 25mph, with some areas reaching 40mph tomorrow afternoon. The greater uncertainty is how low RH values will drop this afternoon. Model soundings show very dry air all the way through the lowest 5km. Given relatively high bulk-Richardson values in the PBL, mixing in the low levels should be fairly efficient across our NW. This has lead to a current bullish dew point forecast of upper 40s across NW portions of the area. This falls around the 10th-20th percentile of modeled guidance, and could lead to minimum RH values of at least 24% tomorrow afternoon for NW central Indiana. There is still some uncertainty on afternoon highs tomorrow afternoon due to the potential of upper level cloud cover. If temperatures stay in the upper 70s tomorrow afternoon, RH values will likely be closer to 30-35%. A very dry air mass has been in place across the region, and very little rainfall has occurred in the past month leading to mostly dry fuel moisture values. After conversations with local fire weather partners, these low fuel moistures are mostly confined to finer materials (grasses, etc.), with less of a concern for forested regions. Thus a Red Flag Warning will be held off for now, but a SPS will be issued for the potential of quickly spreading field fires given gusts of at least 25mph and RH values near 25%. && .IND WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 1 PM EDT this afternoon through this evening for INZ021-028>031-035>041-043-044. && UPDATE...50 SHORT TERM...Updike LONG TERM...Ryan AVIATION...White FIRE WEATHER...Updike
Hazardous weather outlook, Oct 28, 3:51 PM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 351 PM EDT Mon Oct 28 2024 INZ042-045>049-051>057-060>065-067>072-292000- Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur- Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 351 PM EDT Mon Oct 28 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wind gusts to 35 mph are expected Tuesday afternoon and evening. Thunderstorms are possible on Halloween. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind INZ021-028>031-035>041-043-044-292000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Vermillion-Parke- 351 PM EDT Mon Oct 28 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wind gusts to 45 mph and relative humidity near 30 percent could result in the potential for wildfire spread Tuesday afternoon. Thunderstorms are possible on Halloween. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
Nearby
Red Flag Warnings in Indiana, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.